California, 2017

Flash Flood in California, July 9, 2017

July 9, 2017 · NWS HNX · 1 event in 1 county or zone

Mid level moisture streamed into the area from the southeast during the morning of July 9 as a result of an influx of moisture from a collapsing thunderstorm complex. The moisture produced thunderstorms over the Kern County Mountains during the afternoon of July 9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Mid level moisture streamed into the area from the southeast during the morning of July 9 as a result of an influx of moisture from a collapsing thunderstorm complex. The moisture produced thunderstorms over the Kern County Mountains during the afternoon of July 9. One thunderstorms produced flash flooding in Pine Mountain Club west of the Grapevine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jul 9, 3:00 AM PST, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 3:00 AM PST, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
400 AM PDT Sun Jul 9 2017

.SYNOPSIS...Above normal temperatures will be present through the
forecast. Thunderstorms will be possible over the Sierra Nevada
each afternoon through at least mid week and possibly over the
desert through Monday.

&&

.DISCUSSION...A complex of thunderstorms along the Arizona and
California State line moved quickly west overnight...edging toward
the Kern county desert. As this complex neared the Kern and San
Bernardino county line it began to weaken...leaving only a few
light showers in the Kern desert. The biggest impact from this
complex will be mid level clouds streaming northwest into the
area...which have already made it as far north as far southern
Fresno county.

Given the mid level moisture already in place...and a continuous
feed due to monsoonal surges...thunderstorms will be possible over
the desert and Sierra Nevada through at least Monday night.
Forecast confidence is low as the short and medium range models
always seem to struggle with mid level moisture and instability
for our area. Either way we will continue to monitor the threat
over the next 24 and 48 hours and update the forecast accordingly.

Now back to the heat. One last day of well above normal
temperatures...with readings close to 10 degrees above normal for
the middle of July. These temperatures in combination with
increased humidity will make it feel extra oppressive. Know the
signs of heat exhaustion and stroke...it could save someones life.

Temperatures will fall a few degrees on Monday...with more
noticable cooling Tuesday into Thursday. However temperatures will
still remain above normal.

Rivers will be running swift...cold...and dangerous with these
above normal temperatures melting the Sierra Nevada snow pack. We
continue to hear about Search and Rescue operations on area rivers
and have already had many deaths in the area due to unintentional
drownings. Although it may be tempting to cool off in a river
with these sweltering temperatures...it is not worth your life.
Please please be very careful and always wear a life jacket.

Lastly...central California is surrounded by wildfires. The smoke
plumes from the Alamo Fire and Parkfield Fire in San Luis Obispo
county are forecast to move north northwest into the valley this
afternoon. Meanwhile the smoke plume from the Schaeffer Fire in
Tulare county is forecast to move northeast into the valley as
well. This will continues to worsen the air quality for the area.
Please see valleyair.org for the latest air quality alerts and
messages.

&&

.AVIATION...
Areas of smoke from wildfires will persist across the Sierra Nevada
for at least the next 24 hours. A slight chance of thunderstorms are
possible over the Sierra Nevada, Kern County Mountains and Deserts
until 04UTC this evening. Otherwise, VFR conditions will prevail
across the central CA interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Sunday July 9 2017... Unhealthy for sensitive groups in
Fresno... Kern... Kings... Madera and Tulare Counties and Sequoia
National Park and Forest.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
and/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Excessive Heat Warning until 11 PM PDT this evening BELOW 4000
FEET FOR THE CAZ095.

Excessive Heat Warning until 11 PM PDT this evening
CAZ089>094-098-099.

&&

public...Riley
avn/fw...Molina
synopsis...Riley

weather.gov/hanford

In the hours before

Special weather statement, Jul 9, 1:23 PM PST, 22 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
223 PM PDT SUN JUL 9 2017

CAZ095-099-092200-
Kern County Mountains CA-Southeastern Kern County Desert CA-
223 PM PDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 221 PM PDT, Doppler radar was tracking strong thunderstorms 17
miles northeast of Tehachapi, or 20 miles southeast of Lake Isabella.
These storms were nearly stationary.

Winds in excess of 30 mph will be possible with these storms. Also,
brief heavy rainfall and hail up one-half inch diameter is possible.

Locations impacted include...
Weldon, Piutes and Jawbone Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3508 11825 3550 11845 3563 11827 3521 11808
TIME...MOT...LOC 2121Z 181DEG 1KT 3536 11827

DCH
Special weather statement, Jul 9, 1:29 PM PST, 16 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
229 PM PDT SUN JUL 9 2017

CAZ095-092215-
Kern County Mountains CA-
229 PM PDT SUN JUL 9 2017

...SPECIAL WEATHER STATEMENT...

At 226 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos, around Pine Mountain Club. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Cuddy Valley, Lake of the Woods, and Pine Mountain Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3482 11924 3486 11924 3486 11928 3488 11929
      3496 11930 3496 11917 3481 11911 3481 11913
TIME...MOT...LOC 2126Z 342DEG 1KT 3485 11921

BSO

The radar

The Los Angeles radar (KVTX), 50 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kern

When
July 9, 1:45 PM PST to 4:00 PM PST
Where
Kern County, 13.24 mi WNW of Frazier Park to 13.1 mi WNW of Frazier Park
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.859, -119.179

Photos posted on Facebook of moving water in the Pine Mountain Club.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708261.